Thunderstorm Wind, Perry
- When
- July 20, 2:20 PM EST
- Where
- Perry County, 5 mi S of Junction City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.650, -82.300
Trees were blown down along Route 668.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 20, 12:39 PM EST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 139 PM EDT THU JUL 20 2006 .SHORT TERM /REST OF TODAY/... QUICK UPDATE TO INCREASE POPS MAINLY WEST OF THE OHIO RIVER THIS AFTERNOON. TSTMS DEVELOPING ON OUTFLOW BOUNDARY FROM NORTH CENTRAL OHIO SOUTHWARD TO NORTHEASTERN KENTUCKY. WITH GOOD MOISTURE AND INSTABILITY AHEAD OF IT....THIS LINE WILL BE MAINTAINED AS IT SHIFTS EASTWARD THIS AFTERNOON. && .AVIATION... THIS AFTERNOON...LINE OF TSTMS OVER CENTRAL OHIO AFFECTING MAINLY THE OHIO RIVER WESTWARD AS THE LINE DROPS SOUTHEASTWARD...WITH SCATTERED TSTMS IN THE MOUNTAINS. NOT ENOUGH COVERAGE IN MOUNTAINS TO INCLUDE OTHER THAN A CB IN CLOUD GROUP. ENOUGH COVERAGE TO INSERT THUNDER IN PKB TAF LATER THIS AFTERNOON...BUT STILL ONLY CB AT HTS...CRW...CKB. AFTER 00Z IF LINE OUT WEST HOLDS TOGETHER...IT WILL DROP SOUTHEAST ACROSS THE NORTHWESTERN HALF OF THE CWA BY MIDNIGHT...AND SOUTHEASTWARD FROM THERE. CONFIDENCE NOT HIGH ENOUGH THIS EARLY TO INCLUDE OTHER THAN CB IN TAFS TONIGHT. OTHERWISE...OUTSIDE CONVECTION MAINLY MVFR IN VSBY DUE TO HAZE AND FOG. AFTER 12Z FRIDAY...VFR NORTH...WITH MVFR AND SCATTERED CONVECTION ACROSS SOUTH. && .PREV DISCUSSION... /ISSUED 1025 AM EDT THU JUL 20 2006/ SHORT TERM /REST OF TODAY/... NO CHANGE TO CURRENT FORECAST FOR THE REMAINDER OF THE AFTERNOON. BIG QUESTION CONTINUES TO BE WHAT EFFECT BIG MCS OUT WEST WILL HAVE LATER THIS AFTERNOON IN SOUTHEAST OHIO. CURRENT TRACK OF THE MCS WILL CARRY IT WELL WEST OF OUR CWA AS IT DROPS SOUTH. THIS WILL INHIBIT DEVELOPMENT FARTHER EAST FOR US...SO WILL CONTINUE JUST SLIGHT CHANCE SOUTHEAST OHIO. ALSO CONTINUE LOW CHANCE POPS EAST FACING SLOPES OF THE MTNS...THIS SHOULD BE THE LEAST ACTIVE AFTERNOON THERE COMPARED TO LAST TWO DAYS AS UPPER RIDGE BUILDS SLIGHTLY AHEAD OF APPROACHING UPPER TROF. PREV DISCUSSION... /ISSUED 650 AM EDT THU JUL 20 2006/ AVIATION... MORNING FOG WILL AGAIN GRADUALLY DISSIPATE BY 14Z...SOME HAZE WILL PERSIST AT EKN AS THE WARM AND HUMID AIR MASS REMAINS IN PLACE. WILL BE WATCHING THE REMNANTS OF THE MCS NOW OVER NRN IL. THE GFS HAS THE BETTER HANDLE ON THIS FEATURE AND MOVES IT ACROSS NRN PARTS OF THE FORECAST AREA BETWEEN 21Z AND ABOUT 2Z. THIS FEATURE WHEN COMBINED WITH THE HEATING OF THE DAY COULD GENERATE SOME SCATTERED THUNDERSTORMS. WILL NEED TO SEE WHAT IS LEFT FROM THE COMPLEX BEFORE GETTING A BETTER IDEA ON POSSIBLE TIMING AND LOCATION OF THE STORMS SO HAVE NOT ADDED ANY TO THE FORECAST AT THIS TIME. LATER TONIGHT...THE MODELS SHOW THE COLD FRONT TO THE NORTHWEST SLIDING ACROSS OHIO. THIS MAY SPAWN MORE CONVECTION TONIGHT. BUT...OF COURSE...TIMING AT THIS RANGE IS STILL IN DOUBT SO HAVE ONLY GONE WITH A CB IN THE FORECAST. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH MUCH OF THE PERIOD. PREV DISCUSSION... /ISSUED 436 AM EDT THU JUL 20 2006/ SHORT TERM /REST OF TODAY THROUGH TONIGHT/... HIGH PRESSURE OVER NEW ENGLAND STILL MAINTAINING SOME INFLUENCE ACROSS THE REGION. THIS WILL LEAD TO A SIMILAR DAY ON THURSDAY AS WAS SEEN ON WEDNESDAY WITH HOT AND HUMID CONDITIONS REMAIN IN PLACE WITH AFTERNOON MOUNTAIN CONVECTION A POSSIBILITY. WITH SOME AIR STAGNATION IN PLACE...EXPECT SOME HAZE CONDITIONS AS WELL AS THE WINDS REMAIN ON THE LIGHT SIDE. THE OTHER FEATURE THAT BEARS WATCHING TODAY IS THE LARGE MCS THAT HAS FORMED OVER SRN WI THIS MORNING. NEITHER MODELS SEEMS TO HAVE A CLEAR PICTURE OF WHAT IS GOING ON WITH THIS SYSTEM. BOTH MODELS TRY AND SHOW SOME VORTICITY MAX IN THE VICINITY OF THE MCS...BUT THE NAM SHOWS SEVERAL MAXIMA AND DEVELOPS THE TRAILING ONE AS THE ONE WAVE THAT REMAINS BY TONIGHT. THE GFS ON THE OTHER HAND GOES CRAZY WITH A 60 UNIT VORT AT 12Z...WHICH IS PROBABLY A LITTLE OVERDONE. BUT IT HAS A BIT BETTER TRACK WITH THE FEATURE. WITH THE STRENGTH OF THE MCS...EXPECT THAT THERE WILL BE SOME MCV THAT REMAINS ONCE THE COMPLEX DIES THIS MORNING...AND BASED ON THE TIMING OF THE GFS...IT SHOULD ARRIVE IN THE SE OHIO COUNTIES LATE IN THE AFTERNOON. WITH THE INSTABILITY THAT SHOULD BE IN PLACE...COULD SEE SOME STRONGER STORMS DEVELOP...SO SPED UP THE POPS IN THAT AREA...AND THEY MAY NEED TO INCREASED ONCE A CLEARER PICTURE ON THE MCV DEVELOPS. BOTH THE NAM AND GFS BRING SHOWERS AND THUNDERSTORMS TO THE REGION TONIGHT. THE NAM IS WEAKER AND GENERALLY PUSHES MORE OF AN OUTFLOW BOUNDARY THROUGH THE REGION WITH THE COLD FRONT STILL NW OF THE AREA. THE GFS IS MORE AMPLIFIED AND TRIES TO PUSH A LARGE COMPLEX INTO THE REGION. SOME OF THAT IS DUE TO THE CONVECTIVE FEEDBACK DUE TO THE MCS...BUT THE ENVIRONMENT WOULD PRIMED WITH THE INSTABILITY CREATED DURING THE DAY TO HAND SOME STRONGER CONVECTION THIS EVENING. THUS HAVE INCREASE POPS OVERNIGHT IN THE CHANCE RANGE...BUT MAY NEED TO RAISE THEM HIGHER IN SE OHIO. AGAIN MUCH DEPENDS ON WHAT HAPPENS WITH THE REMNANTS OF THE MCS. FOR TEMPERATURES...HAVE PLAYED PERSISTENCE AGAIN AS THE 850 MB TEMPERATURES ARE IDENTICAL OR SLIGHTLY WARMER THAN ON WEDNESDAY. BUT WITH SOME CIRRUS BLOW OFF FROM UPSTREAM CONVECTION SLIDING IN...WHICH COULD INHIBIT THE HEATING SOME HAVE GENERALLY PLAYED A MIDDLE OF THE ROAD BETWEEN THE GUIDANCE VALUES AS THE MAV SEEMS TOO COOL AND THE MET/FWC A TOUCH TOO WARM CONSIDER THAT THE 850 MB NUMBERS ARE NOT INCREASING MUCH. FOR TONIGHT...HAVE PLAYED WARMER THAN THE NUMBERS THINKING THAT WITH MORE CLOUDS AROUND AND THE FRONT STILL NW...IT WILL REMAIN WARM AND MUGGY. LONG TERM /FRIDAY THROUGH SUNDAY/... NAM AND GFS HAVING SOME FAIRLY BIG DISAGREEMENTS OVER TIMING AND PLACEMENT OF THE COLD FRONT ON FRIDAY AND THE WAVE ON SATURDAY. CONVECTIVE FEEDBACK IN THE GFS COULD BE CAUSING PROBLEMS WITH STRENGTH OF FIRST LOW PRESSURE SYSTEM...PUSHING THE FRONT TOO FAR SOUTH. ENERGY FOR SATURDAY WAVE COMES FROM THE WEST COAST OF CANADA...A REGION THAT NOTORIOUSLY CAUSES PROBLEMS FOR THE NAM. THAT SAID...GFS IS STRONGER WITH THE ENERGY IN THE BOTTOM OF THE TROUGH WHICH WOULD MAKE THE NAM SURFACE SOLUTION SEEM MORE BELIEVABLE THAN ITS OWN SOLUTION. FOR NOW...WILL GO WITH MORE NORTHERLY FRONTAL POSITION AND STAY NEAR PERSISTENCE WITH PREVIOUS FORECAST ON THE WAVE...WHICH IS BETWEEN THE TWO SOLUTIONS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...JMV AVIATION...JMV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 510 AM EDT THU JUL 20 2006 VAZ003-004-WVZ033>038-046-047-210915- DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-POCAHONTAS-RANDOLPH- 510 AM EDT THU JUL 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT LOCALIZED DOWNPOURS COULD FORM THIS AFTERNOON AND THIS EVENING... FROM SCATTERED SLOW MOVING SHOWERS AND THUNDERSTORMS. RAIN RATES OF AN INCH IN LESS THAN 30 MINUTES ARE POSSIBLE...CAUSING STREET AND POOR DRAINAGE FLOODING. IF THESE SHOWERS REFORM...OR PERSIST...OVER THE SAME CREEKS...LOCALIZED FLASH FLOODING COULD OCCUR ON THESE SMALL STREAMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LOCALIZED HEAVY RAINFALL IS A POSSIBILITY FRIDAY AND SATURDAY...WITH FLASH FLOODING POSSIBLE. A FLOOD WATCH MAY BE REQUIRED. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ101>103-105-OHZ086-087-WVZ005>011-013>020-024>032-039-040- 210915- GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-WAYNE-CABELL- MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY- BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR- 510 AM EDT THU JUL 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LOCALIZED HEAVY RAINFALL IS A POSSIBILITY FRIDAY AND SATURDAY...WITH SOME WATER PROBLEMS ALSO POSSIBLE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. OHZ066-067-075-076-083>085-210915- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS- 510 AM EDT THU JUL 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT THE APPROACH OF A COLD FRONT MOVING INTO THE REGION...FROM THE GREAT LAKES AND CENTRAL PLAINS...WILL RESULT IN THE CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND EVENING BUT THEN CONTINUING THROUGH THE NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE. THE MAIN THREAT WOULD BE DAMAGING WINDS...ALTHOUGH A FEW STORMS COULD ALSO PRODUCE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LOCALIZED HEAVY RAINFALL IS A POSSIBILITY FRIDAY AND SATURDAY...WITH SOME WATER PROBLEMS ALSO POSSIBLE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 219 PM EDT THU JUL 20 2006 OHZ066-201845- PERRY- 219 PM EDT THU JUL 20 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM 20 MILES NORTHWEST OF SOMERSET TO 24 MILES WEST OF SOMERSET...OR FROM GRANVILLE TO 7 MILES WEST OF LANCASTER... MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE THORNVILLE...JUNCTION CITY AND GLENFORD. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 29
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 302 PM EDT THU JUL 20 2006 OHZ067-075-084-202000- ATHENS-MORGAN-VINTON- 302 PM EDT THU JUL 20 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORM FROM 25 MILES NORTH OF GLOUSTER TO 10 MILES NORTHWEST OF MCARTHUR...OR FROM SOMERSET TO 10 MILES NORTHWEST OF MCARTHUR...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE CREOLA... BURR OAK STATE PARK...ALLENSVILLE...ZALESKI...TRIMBLE AND NELSONVILLE. EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM. IF STORMS INTENSIFY THEN WARNINGS MAY BE ISSUED. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 29
The Cincinnati radar (KILN), 133 km away, was scanning. The volume nearest the first event began at 19:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were blown down along Route 668.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516911.